Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Springfield, MO

March 27, 1998Douglas County, Ozark County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 27, 1998, 2:14 PM CST for Douglas County, Ozark County, Taney County, Missouri. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 1998, 2:14 PM CST (20:14 UTC)
Expired
Mar 27, 1998, 3:00 PM CST
In force
46 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 2:19 PM CSTThunderstorm Wind 61Hollister, MOA wind gust of 61 knots was reported by spotters in Hollister at 1419 CST. Numerous trees were reported down in Hollister area along Highway 76 and K Highway. At approximately 1425 CST, thunderstorm downburst winds hit the K-Boat Dock, located along Bull Sh
Mar 27, 2:59 PM CSTThunderstorm WindThornfield, MOLarge tree was down along Highway D near Thornfield.
Mar 27, 3:10 PM CSTThunderstorm WindAva, MOThunderstorm winds downed large trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 2:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

964 
WUUS1 KSGF 272015 RRA
SVRSGF
MOC059-067-153-213-225-272100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CST FRI MAR 27 1998

* SEVERE THUNDERSTORM WARNING FOR
  DALLAS COUNTY - SOUTHWESTERN MISSOURI
  DOUGLAS COUNTY - SOUTHWESTERN MISSOURI
  OZARK COUNTY - SOUTHWESTERN MISSOURI
  TANEY COUNTY - SOUTHWESTERN MISSOURI
  WEBSTER COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 300 PM CST

* SOME AREAS AFFECTED
  BUFFALO AND MARSHFIELD BY 220 PM
  AVA BY 230 PM
  KISSEE MILLS AND BRADLEYVILLE BY 230 PM.

* AT 204 PM SPRINGFIELD DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS LINE EXTENDED FROM HALFWAY IN POLK COUNTY TO STRAFFORD THROUGH
  NIXA TO FORSYTHE AND WAS MOVING EAST AT 40 MPH.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
OCCASIONALLY PRODUCE TORNADOES.

RESIDENTS IN THE PATH OF THESE STORMS SHOULD PREPARE FOR 60 TO 70 MPH
WINDS.  A SPOTTER IN GREENE COUNTY REPORTED 68 MPH WINDS ON THE NORTH
SIDE OF SPRINGFIELD.

JOHNSON/RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:15 AM CST, 11 hours 59 minutes earlier.

Area forecast discussion, Mar 27, 2:15 AM CST, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CST FRI MAR 27 1998

FORECAST PROBLEMS: TEMPERATURES...MOST LIKELY AREA FOR SEVERE
WEATHER AND NEED FOR A WIND ADVISORY

FORECAST AREA IN THE QUIET BEFORE THE STORM AS 500 MB SYSTEM SPINS
UP OVER NEW MEXICO. SURFACE LOW ALONG THE LEE SLOPES OF THE
COLORADO ROCKIES CONTINUED TO DRIFT SOUTH WITH 60 DEGREE DEWPOINTS
AS FAR NORTH AS SOUTHERN ARKANSAS. SOUTH WINDS AT 20 TO 30 MPH ALSO
PERSISTED. REGIONAL RADAR LOOP SHOWED MAIN AREA OF CONVECTION FROM
NORTH CENTRAL KANSAS INTO EASTERN NEBRASKA WITH THE SECOND AREA
EXTENDING SOUTH FROM THE EASTERN TEXAS PANHANDLE.

SLOWER AVN MODEL SOLUTION FROM LAST NIGHT PANNED OUT. ETA/AVN ARE
SLIGHTLY SLOWER THAN THE NGM WITH THE POSITION OF THE 500 MB VORT
MAX AND ARE PREFERRED.

LAYER OF WARM TEMPERATURES AT 800 MB ON 00Z SPRINGFIELD SOUNDING
WILL PREVENT THUNDERSTORM DEVELOPMENT UNTIL LATER THIS MORNING WHEN
STRONG DYNAMICS ARRIVE. ALTHOUGH SEVERE THUNDERSTORM THREAT (MAINLY
FROM DAMAGING WINDS) WILL ENCOMPASS THE ENTIRE FORECAST AREA...
LOCATIONS EAST OF SPRINGFIELD MAY HAVE THE BEST CHANCE DUE TO CLOUD
COVER AND ITS EFFECT ON SURFACE INSTABILITIES: STRATOCUMULUS WILL
PREVENT SIGNIFICANT HEATING OVER WESTERN SECTIONS OF THE FORECAST
AREA AND LIMIT SURFACE BASED INSTABILITY. EAST OF
SPRINGFIELD...HOWEVER... MORE SUNSHINE IS EXPECTED AND 60 DEGREE
DEWPOINTS WILL LIKELY ADVECT INTO THIS AREA...CREATING GREATER
INSTABILITY. WILL ISSUE SPECIAL HAZARDOUS WEATHER OUTLOOK BY 5 AM.

AFTER OVERESTIMATING TEMPERATURE POTENTIAL THURSDAY...WILL TRY TO
COME BACK TO REALITY TODAY. CLOUDS WILL KEEP A LID ON HIGHS WEST OF
SPRINGFIELD WITH WEST PLAINS AND VICHY AREAS EXPECTED TO BE THE
WARM SPOTS TODAY. ETA 2 METER TEMPERATURES...ALTHOUGH A LITTLE
COOL...SHOW THIS WELL. CLOUD COVER WILL DECREASE THIS EVENING BUT
THE SOUTH WIND WILL REMAIN SO WILL NOT SEE A DRASTIC COOLDOWN.

WINDS ARE ONCE AGAIN IN THE ADVISORY RANGE THIS MORNING...WITH
EMPORIA KANSAS GUSTING TO 41 MPH AT 2 AM. A WIND ADVISORY WOULD BE
A GOOD IDEA AGAIN TODAY WITH THE SURFACE PRESSURE GRADIENT
TIGHTENING AS THE SYSTEM APPROACHES.

RECOMMENDATIONS (PRELIMINARY GUIDANCE FOR COORDINATION PURPOSES ONLY)
...WIND ADVISORY TODAY FOR THE ENTIRE FORECAST AREA...
SPRINGFIELD/BRANSON: WINDY AND WARM WITH SHOWERS AND THUNDERSTORMS
BECOMING LIKELY. HIGH IN THE LOWER 70S. SOUTH WIND 20 TO 30 MPH AND
GUSTY. CHANCE OF RAIN 60 PERCENT.
JOPLIN/SOUTHEAST KANSAS: WINDY AND WARM WITH SHOWERS AND
THUNDERSTORMS LIKELY. HIGH IN THE LOWER 70S. SOUTH WIND 20 TO 30
MPH AND GUSTY BECOMING SOUTHWEST DURING THE AFTERNOON. CHANCE OF
RAIN 60 PERCENT.
WEST PLAINS/VICHY/ROLLA: WINDY AND WARM WITH SHOWERS AND
THUNDERSTORMS BECOMING LIKELY DURING THE AFTERNOON. HIGH IN THE
MIDDLE 70S. SOUTH WIND 20 TO 30 MPH AND GUSTY. CHANCE OF RAIN
INCREASING TO 60 PERCENT BY NOON.

SGF TB 072/053 075/055 075 0862-
JLN TB 073/054 078/058 078 0861-

SUTTON

In the hours before

Special weather statement, Mar 27, 1:00 PM CST, 1 hour 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST FRI MAR 27 1998

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS
BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...HIGH WIND WARNING FOR EXTREME SOUTHEAST KANSAS/SOUTHWEST MISSOURI...
...WIND ADVISORY FOR REMAINDER OF SOUTHWEST...SOUTH CENTRAL AND
CENTRAL MISSOURI...

A STRONG AREA OF LOW PRESSURE WAS LOCATED ACROSS WESTERN KANSAS AND
WESTERN OKLAHOMA EARLY THIS AFTERNOON.  STRONG SOUTHERLY WINDS WERE
OCCURRING OUT AHEAD OF THE LOW ACROSS SOUTHEAST KANSAS AND WESTERN
MISSOURI.  WIND SPEEDS FROM 30 TO 50 MPH HAVE BEEN REPORTED ACROSS
SOUTHWEST MISSOURI EARLIER TODAY CAUSING SOME DOWNED POWER LINES AND
KNOCKING OVER SMALL TREES.

SHOWERS AND A FEW THUNDERSTORMS WERE DEVELOPING ALONG AND AHEAD OF A
COLD FRONT WHICH STRETCHED ACROSS WESTERN OKLAHOMA INTO CENTRAL
TEXAS.  THIS AREA OF PRECIPITATION WAS PUSHING NORTHEAST AND WILL
AFFECT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS
AFTERNOON...AND SPREAD EAST INTO SOUTH CENTRAL AND CENTRAL MISSOURI
BY THE LATE AFTERNOON.

THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE
AS STRONG DOWNDRAFTS MAY DEVELOP AND ENHANCE THE ALREADY STRONG WIND
SPEEDS.  THE MAIN SEVERE WEATHER THREAT WILL BE WITH DAMAGING WINDS
THIS AFTERNO0N.

SPOTTERS MAY BE NEEDED FOR ACTIVATION ACROSS THE ENTIRE AREA THIS
AFTERNOON...AND INTO CENTRAL AND SOUTH CENTRAL MISSOURI THIS EVENING.

LINDENBERG
Special weather statement, Mar 27, 2:00 PM CST, 14 minutes before
MOZ055>058-068>071-079>083-090>092-095>098-103>106-280145-

SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CST FRI MAR 27 1998

...A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF
SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI UNTIL 7 PM...

THE TORNADO WATCH IS VALID UNTIL 7 PM FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            CAMDEN            CHRISTIAN         DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            LACLEDE           MARIES            MILLER
MORGAN            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           STONE
TANEY             TEXAS             WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           SPRINGFIELD       BRANSON
CAMDENTON         WEST PLAINS       FORT LEONARD WOOD BOLIVAR
SALEM             MARSHFIELD        OZARK

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED ACROSS
SOUTHWEST MISSOURI.  WHILE THE MAIN THREAT FOR SEVERE WEATHER WITH
THIS LINE OF THUNDERSTORMS WILL BE STRAIGHT LINE WIND DAMAGE...LARGE
SHEAR IS EXPECTED TO DEVELOP AS AN UPPER LEVEL WAVE MOVES INTO THE
AREA THIS AFTERNOON AND EVENING.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.  PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

LINDENBERG
Special weather statement, Mar 27, 2:00 PM CST, 14 minutes before
MOZ055>058-068>071-079>083-090>092-095>098-103>106-280145-

SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CST FRI MAR 27 1998

...A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF
SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI UNTIL 7 PM...

THE TORNADO WATCH IS VALID UNTIL 7 PM FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            CAMDEN            CHRISTIAN         DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            LACLEDE           MARIES            MILLER
MORGAN            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           STONE
TANEY             TEXAS             WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           SPRINGFIELD       BRANSON
CAMDENTON         WEST PLAINS       FORT LEONARD WOOD BOLIVAR
SALEM             MARSHFIELD        OZARK

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED ACROSS
SOUTHWEST MISSOURI.  WHILE THE MAIN THREAT FOR SEVERE WEATHER WITH
THIS LINE OF THUNDERSTORMS WILL BE STRAIGHT LINE WIND DAMAGE...LARGE
SHEAR IS EXPECTED TO DEVELOP AS AN UPPER LEVEL WAVE MOVES INTO THE
AREA THIS AFTERNOON AND EVENING.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.  PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 1:46 PM CSTSevere Thunderstorm WarningSGFGreene, Polk44 min
Mar 27, 1:46 PM CSTSevere Thunderstorm WarningSGFChristian44 min
Mar 27, 2:14 PM CSTSevere Thunderstorm WarningSGFDallas, Webster46 min
Mar 27, 2:40 PM CSTSevere Thunderstorm WarningSGFLaclede, Wright50 min
Mar 27, 2:58 PM CSTSevere Thunderstorm WarningSGFDouglas, Ozark32 min
Mar 27, 3:02 PM CSTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas63 min
Mar 27, 3:02 PM CSTSevere Thunderstorm WarningSGFHowell63 min
Mar 27, 3:38 PM CSTSevere Thunderstorm WarningSGFOregon62 min
Mar 27, 3:38 PM CSTSevere Thunderstorm WarningSGFMaries62 min
Mar 27, 3:38 PM CSTSevere Thunderstorm WarningSGFDent, Phelps, Shannon62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.